Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Transversals for strongly almost disjoint families


Author: Paul J. Szeptycki
Journal: Proc. Amer. Math. Soc. 135 (2007), 2273-2282
MSC (2000): Primary 03E05; Secondary 03E50
DOI: https://doi.org/10.1090/S0002-9939-07-08714-X
Published electronically: February 28, 2007
MathSciNet review: 2299505
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a family of sets $ A$, and a set $ X$, $ X$ is said to be a transversal of $ A$ if $ X\subseteq \bigcup A$ and $ \vert a\cap X\vert=1$ for each $ a\in A$. $ X$ is said to be a Bernstein set for $ A$ if $ \emptyset\not=a\cap X\not=a$ for each $ a\in A$. Erdos and Hajnal first studied when an almost disjoint family admits a set such as a transversal or Bernstein set. In this note we introduce the following notion: a family of sets $ A$ is said to admit a $ \sigma$-transversal if $ A$ can be written as $ A=\bigcup\{A_n:n\in \omega\}$ such that each $ A_n$ admits a transversal. We study the question of when an almost disjoint family admits a $ \sigma$-transversal and related questions.


References [Enhancements On Off] (What's this?)

  • 1. Ju. Bregman, B. Šapirovskij, A. Šostak, On partition of topological spaces, Casopis Pest. Mat. 109 (1984), no. 1, 27-53.MR 0741207 (86h:54010)
  • 2. P. Erdös and A. Hajnal, On a property of families of sets, Acta Math. Acad. Sci. Hung. 12 (1961), 87-124. MR 0150047 (27:50)
  • 3. A. Hajnal, I. Juhász, S. Shelah, Splitting strongly almost disjoint families, Trans. Amer. Math. Soc. 295 (1986), no. 1, 369-387.MR 0831204 (87i:03098)
  • 4. A. Hajnal, I. Juhász, S. Shelah, Strongly almost disjoint families, revisited, Fund. Math. 163 (2000), no. 1, 13-23. MR 1750332 (2001h:03083)
  • 5. W. Kubis, O. Okunev and P.J. Szeptycki, On some classes of Lindelöf-$ \Sigma$ spaces, Top. Appl. 153 (2006), 2574-2590.
  • 6. K. Kunen, Set Theory, North-Holland, Amsterdam (1980). MR 0597342 (82f:03001)
  • 7. K. Kuratowski, Sur une caractérisation des alephs, Fund. Math. 38 (1951), 14-17. MR 0048518 (14:26c)
  • 8. N. Rogers, preprint.
  • 9. S. Shelah, Anti-homogeneous partitions of a topological space, Special issue on set theory and algebraic model theory, Sci. Math. Jpn. 59 (2004), no. 2, 203-255. MR 2062196 (2005e:03113)
  • 10. W. Sierpinski, Hypothése du Continu, Mon. Mat. Warszawa-Lwów (1934). MR 0090558 (19:829c)
  • 11. W. Weiss, Partitioning topological spaces, Mathematics of Ramsey theory, 154-171, Algorithms Combin., 5, Springer, Berlin, 1990. MR 1083599

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 03E05, 03E50

Retrieve articles in all journals with MSC (2000): 03E05, 03E50


Additional Information

Paul J. Szeptycki
Affiliation: Department of Mathematics and Statistics, York University, Toronto, OntarioCanada M3J 1P3

DOI: https://doi.org/10.1090/S0002-9939-07-08714-X
Keywords: Almost disjoint family, transversal, Bernstein partition
Received by editor(s): November 23, 2005
Received by editor(s) in revised form: December 8, 2005, and March 1, 2006
Published electronically: February 28, 2007
Additional Notes: The author acknowledges support from NSERC grant 238944
Communicated by: Julia Knight
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society